Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 28, NWS Fort Worth, TX

April 20, 2023Milam County, Robertson County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 20, 2023, 7:26 PM CDT for Milam County, Robertson County, Texas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 7:26 PM CDT (00:26 UTC)
Expired
Apr 20, 2023, 7:37 PM CDT
In force
11 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Milam County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 20, 6:18 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 20, 6:18 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
618 PM CDT Thu Apr 20 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday Evening/

Thunderstorms which erupted along a quasi-stationary front (near
a Paris-Lampasas line) this afternoon have grown upscale into a
messy QLCS over Central Texas and attempting to do the same across
eastern North Texas. This activity will pose a damaging wind and
large hail threat for a few more hours as it pushes east and southeast
through Central & East Texas. The main trough axis will move
across the region later this evening, and we could see some
additional development in the vicinity of the front roughly 8 to
midnight. Severe weather is much less likely with the secondary
area of convection, though a few storms may contain hail and gusty
winds. Both the main line and the secondary area of convection
should exit to the east and south shortly after midnight tonight.

The front will get another southward push late tonight and Friday
as the trough axis shifts to our east and surface pressure rises
occur in its wake. Scattered showers and isolated thunderstorms
will occur one last time near the front as a trailing shortwave
swings across the region. The Friday convection should be mostly
confined to Central Texas and will be during the morning hours. A
few strong to borderline severe storms are possible, but time of
day and a worked-over atmosphere should mitigate the overall
severe weather threat. All activity should push off to the south
shortly after noon Friday, giving way to a nice afternoon with
highs in the 70s. Cool and pleasant weather will follow Friday
night with lows in the 40s and 50s expected.

30

&&

.LONG TERM... /Issued 343 PM CDT Thu Apr 20 2023/
Update:

After updating the forecast with the latest data, the discussion
below is largely on track. The weekend will start pleasant with
rain expected to develop late Saturday into Sunday with unsettled
weather continuing for much of next week.

Bonnette

Previous Discussion:
/Friday Night Onward/

By Friday night, the cold front will be positioned along the Gulf
Coast with high pressure filtering in behind the departed system.
Overnight lows will be around 5 to 10 degrees cooler than the
previous night, dropping into the mid 40s and lower 50s.
East/southeast winds will prevail Saturday as high pressure shifts
just east of the region with highs in the 70s expected.

The first of multiple low-amplitude shortwaves will arrive in the
west/northwest flow aloft on Sunday across South-Central Texas,
bringing a chance for showers and storms areawide, with the
highest PoPs (40-50%) west of I-35 later in the day. Outside of
the rain/storm chances, cooler and mostly cloudy conditions are
expected Sunday with highs primarily in the upper 50s to upper
60s. Disturbances will continue to arrive through the midweek as
low level return flow also becomes better established, keeping
periodic rain chances in the forecast. Although there is quite a
bit of uncertainty in the location/track of these shortwaves,
guidance is in decent agreement that a slightly more potent trough
will dive southward and induce cyclogenesis to the west around
Tuesday. This will bring higher rain chances to North and Central
Texas and also provide a better shot at receiving meaningful
rainfall totals compared to the lighter amounts expected Sunday.
High temperatures will fluctuate in response to the unsettled
pattern with most areas reaching the 60s and 70s, outside of some
sites in western North & Central Texas climbing into the 80s
Tuesday.

Gordon

&&

.AVIATION... /NEW/
/00Z TAFs/

A front is stalling between the Metroplex and Waco, bringing
north gradient winds the the DFW area and southeast to east at
KACT. Winds may be a bit erratic for a while, however, due to
mesoscale processes near storms, particularly at KACT. The main
line of storms is pushing southeast of KACT and will remain east
and south of the North Texas airports. A secondary (weaker) area
of elevated convection may affect the Metroplex now through around
05Z as the upper tough axis approaches, which will warrant a VCTS
for a few more hours this evening.

Additional storms will pop up along the front as it pushes south
into Central Texas Friday morning, which should affect only KACT
for a couple hours. A few rain showers may occur in the
Metroplex, warranting a vcsh between 12Z and 18Z Friday. This
convection will exit to the south by 18Z Friday, giving way to VFR
and quieter weather through Friday night.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  75  53  76  52 /  50  20   0   5  20
Waco                60  75  49  74  53 /  60  30   0  10  20
Paris               56  71  47  71  49 /  80  20   0   5  10
Denton              51  73  47  74  47 /  30  10   0   5  20
McKinney            54  73  47  73  49 /  50  20   0   5  20
Dallas              59  75  52  75  52 /  50  20   0   5  20
Terrell             58  73  49  74  51 /  70  30   0   5  20
Corsicana           62  75  51  76  54 /  80  30   0   5  20
Temple              60  78  49  77  53 /  70  20   0  10  20
Mineral Wells       53  76  47  76  48 /  20  10   0  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 20, 1:08 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
108 PM CDT Thu Apr 20 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
108 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered to numerous thunderstorms will pose a threat for large
hail, damaging winds, and heavy rain across much of North and Central
Texas. The tornado threat is low, but not zero. Flash flooding is
possible across parts of Central Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low thunderstorm chances return Sunday and continue for much of next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon across much of North
and Central Texas.

In the hours before

Local storm report, Apr 20, 6:08 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 S BELTON              31.05N 97.47W
04/20/2023  E0.88 INCH       BELL               TX   AMATEUR RADIO

            HAM RELAYS REPORT OF NICKEL-SIZED HAIL IN
            SOUTH BELTON NEAR I-35 AND I-14. TIME
            ESTIMATED BY RADAR.

&&

PRATER
Local storm report, Apr 20, 6:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             1 NNE FORT GATES        31.42N 97.70W
04/20/2023  U1.25 INCH       CORYELL            TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

PRATER
Special weather statement, Apr 20, 6:19 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
619 PM CDT Thu Apr 20 2023

TXZ107-202345-
Hopkins TX-
619 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northeastern Hopkins
County through 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hagansport, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nelta, Flora and Weaver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Texas.

&&

LAT...LON 3317 9546 3335 9549 3337 9540 3337 9537
      3336 9533 3337 9531 3317 9531
TIME...MOT...LOC 2318Z 262DEG 20KT 3327 9540

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Reeves
Local storm report, Apr 20, 6:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 SSE ROCKWALL          32.90N 96.45W
04/20/2023  U1.50 INCH       ROCKWALL           TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&

PRATER
Local storm report, Apr 20, 6:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLOOD            1 ESE MARLIN            31.31N 96.88W
04/20/2023                   FALLS              TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS STREET FLOODING, UP
            TO 4 TO 5 INCHES.

&&

PRATER
Local storm report, Apr 20, 6:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLOOD            1 ESE MARLIN            31.31N 96.88W
04/20/2023                   FALLS              TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FLOODING NEAR
            MARLIN, WITH ROADS BECOMING IMPASSIBLE.

&&

PRATER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:04 PM CDTFlash Flood WarningFWDRobertson2 hr
Apr 20, 7:31 PM CDTSpecial Weather StatementFWDTarrant29 min
Apr 20, 7:36 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson39 min
Apr 20, 7:37 PM CDTSpecial Weather StatementFWDDallas38 min
Apr 20, 7:43 PM CDTSpecial Weather StatementFWDJohnson32 min
Apr 20, 8:15 PM CDTSpecial Weather StatementFWDDallas30 min
Apr 20, 8:17 PM CDTAreal Flood WarningFWDBell, Coryell, Falls, McLennan3 hr
Apr 20, 8:18 PM CDTAreal Flood WarningFWDFalls, Milam3 hr
Apr 20, 8:26 PM CDTSpecial Weather StatementFWDFannin34 min
Apr 20, 8:53 PM CDTAreal Flood AdvisoryFWDLimestone3 hr
Apr 20, 8:58 PM CDTSpecial Weather StatementFWDFannin32 min
Apr 20, 9:00 PM CDTSpecial Weather StatementFWDFannin30 min
Apr 20, 9:16 PM CDTSpecial Weather StatementFWDSomervell29 min
Apr 20, 9:23 PM CDTAreal Flood WarningFWDRobertson4 hr
Apr 20, 9:26 PM CDTSpecial Weather StatementFWDTarrant34 min
Apr 20, 9:43 PM CDTSpecial Weather StatementFWDFannin32 min
Apr 20, 9:45 PM CDTSpecial Weather StatementFWDJohnson30 min
Apr 20, 9:54 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Tarrant36 min
Apr 20, 10:14 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson46 min
Apr 20, 10:26 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt49 min
Apr 20, 10:57 PM CDTSpecial Weather StatementFWDEllis33 min
Apr 20, 11:11 PM CDTSpecial Weather StatementFWDFannin49 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.